Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 24, NWS Dodge City, KS

April 17, 2013Clark County, Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 17, 2013, 12:32 PM CDT for Clark County, Comanche County, Kiowa County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2013, 12:32 PM CDT (17:32 UTC)
Expired
Apr 17, 2013, 1:15 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 12:38 PM CDTHAIL 0.755 Nnw Protection, KS
Apr 17, 12:40 PM CDTHAIL 13 S Buttermilk, KS
Apr 17, 1:13 PM CDTHAIL 0.88Wnw Haviland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
551 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WUUS53 KDDC 171732
SVRDDC
KSC025-033-097-171815-
/O.NEW.KDDC.SV.W.0024.130417T1732Z-130417T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1232 PM CDT WED APR 17 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLARK COUNTY IN SOUTHWEST KANSAS...
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
  KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 115 PM CDT

* AT 1231 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  PROTECTION...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PROTECTION...LAKE COLDWATER...COLDWATER...WILMORE...MULLINVILLE...
  BELVIDERE...GREENSBURG AND HAVILAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3708 9962 3747 9958 3747 9956 3762 9956
      3772 9954 3771 9903 3730 9903 3702 9904
      3702 9947
TIME...MOT...LOC 1732Z 206DEG 47KT 3716 9950

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON
1 follow-up statement
271 
WWUS53 KDDC 171751
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1251 PM CDT WED APR 17 2013

KSC025-171800-
/O.CAN.KDDC.SV.W.0024.000000T0000Z-130417T1815Z/
CLARK KS-
1251 PM CDT WED APR 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3706 9954 3772 9954 3771 9903 3730 9903
      3702 9904 3702 9947
TIME...MOT...LOC 1750Z 206DEG 47KT 3737 9937

$$

KSC033-097-171815-
/O.CON.KDDC.SV.W.0024.000000T0000Z-130417T1815Z/
KIOWA KS-COMANCHE KS-
1251 PM CDT WED APR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COMANCHE AND
KIOWA COUNTIES UNTIL 115 PM CDT...

AT 1247 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF COLDWATER...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...PUBLIC. ONE INCH HAIL WAS REPORTED 14 MILES SOUTH OF        
         COLDWATER.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WILMORE...MULLINVILLE...BELVIDERE...GREENSBURG AND HAVILAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3706 9954 3772 9954 3771 9903 3730 9903
      3702 9904 3702 9947
TIME...MOT...LOC 1750Z 206DEG 47KT 3737 9937

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:57 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 17, 6:57 AM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
657 AM CDT WED APR 17 2013

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 211 AM CDT WED APR 17 2013

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TODAY AND
TEMPERATURES INTO TONIGHT.

A STRONG UPPER LEVEL OPEN TROUGH WILL MOVE FROM THE INTERMOUNTAIN
WEST AND SOUTHWEST CONUS AND INTO THE PLAINS TONIGHT. THE NAM MODEL
KEEPS THE COLD AIR AND A HIGH PRESSURE RIDGE INTO WESTERN KANSAS
TODAY WITH A SECONDARY COLD FRONT MOVING ACROSS WESTERN KANSAS BY
THIS EVENING. THE GFS CONTINUES TO SHOW A WARM FRONT LIFTING
NORTHWARD INTO PARTS OF SOUTH CENTRAL KANSAS THIS AFTERNOON, BUT
CANNOT RESOLVE THE SHALLOW COLD AIRMASS LIKE THE NAM MODEL. WILL
CONTINUE WITH USING THE NAM FOR THIS FORECAST. CURRENT THUNDERSTORM
CLUSTER JUST NORTH AND EAST OF DODGE CITY WAS QUICKLY MOVING
NORTHEAST AND SHOULD BE EXITING THE HAYS AREA IN A FEW HOURS. THESE
THUNDERSTORMS DEVELOPED ON THE NOSE OF A JET STREAK SHOWN ON WATER
VAPOR IMAGERY, AND AUGMENTED BY WARM ADVECTION, AND ISENTROPIC LIFT
OVER THE COLD AIR AND WERE ELEVATED. MORE THUNDERSTORMS WILL FORM
TODAY AND TONIGHT MAINLY EAST OF A LINE FROM SCOTT CITY TO ASHLAND
WITH THE BEST CHANCE FOR SEVERE IN PARTS OF SOUTH CENTRAL KANSAS
FROM SAINT JOHN TO COLDWATER AND EAST. CAPE VALUES LOOK TO RANGE
FROM 1000 TO 1500 J/KG IN THE SEVERE AREA WITH HAIL TO THE SIZE OF
QUARTERS AND POSSIBLY LARGER. AREAS OF DRIZZLE AND FOG WILL STICK
AROUND UNTIL NOON, THEN PROFILES SHOW THE DEPTH OF THE MOIST LAYER
DECREASING TO SUPPORT DRIZZLE. HIGHS LOOK TO BE COOL AGAIN TODAY AND
RANGE FROM THE MID TO UPPER 40S EXCEPT AROUND 52 AT MEDICINE LODGE.

THIS EVENING NORTHEAST WINDS SHIFT TO THE NORTH-NORTHWEST AND
INCREASE TO 25 TO 40 MPH. AREAS OF LIGHT SNOW AND FLURRIES WILL ALSO
MOVE FROM NORTHWEST KANSAS THIS AFTERNOON AND ACROSS MOST OF
SOUTHWEST AND SOUTH CENTRAL KANSAS OVERNIGHT. SOME LIGHT
ACCUMULATIONS OF SNOW ARE POSSIBLE WITH AROUND 1/2 INCH FROM
ELKHART TO GARDEN CITY AND HAYS AND WEST, AND LESS AS YOU GO EAST.
OVERNIGHTS LOWS LOOK TO BE IN THE MID 20S AND AROUND 32 AT
MEDICINE LODGE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 354 AM CDT WED APR 17 2013

THE UPPER LEVEL SYSTEM MENTIONED IN THE SHORT TERM DISCUSSION WILL
PULL AWAY FROM WESTERN KANSAS THURSDAY, WITH WINDY, CLOUDY AND COLD
CONDITIONS ONLY SLOWLY GIVING WAY TO PARTIAL SUN. THERE IS ONLY
A SLIGHT CHANCE OF MORNING LIGHT SNOW. HIGH TEMPERATURES
SHOULD ONLY REACH INTO THE UPPER 30S TO LOWER 40S. WITH MOSTLY CLEAR
SKIES AND 5 TO 10 KT WINDS. TEMPERATURES SHOULD EASILY FALL INTO THE
20S THURSDAY NIGHT. CONDITIONS WILL NOT BE IDEAL (WINDS WILL BE 5
TO 10 KTS) FOR STRONGER RADIATIONAL COOLING THAT COULD HAVE RESULTED
IN TEENS.

WARMER TEMPERATURES CAN BE EXPECTED FOR THE WEEKEND WITH HIGHS
REACHING INTO THE 50S TO LOWER 60S FRIDAY, 60S TO NEAR 70 SATURDAY
AND 60S SUNDAY. A WEAK SHORTWAVE TROUGH WILL PASS ACROSS THE
CENTRAL PLAINS BY SATURDAY NIGHT. BUT GIVEN THE LACK OF DEEP
MOISTURE AND WEAKNESS OF THE SYSTEM, PRECIPITATION IS UNLIKELY.
IN THE WAKE OF THIS SYSTEM, A STRONGER SYSTEM IS ADVERTISED TO DIG
INTO THE CENTRAL ROCKIES BY LATE SUNDAY AND MONDAY AND THEN PROGRESS
ACROSS THE CENTRAL PLAINS BY LATE MONDAY AND TUESDAY. THERE SHOULD
BE SUFFICIENT LOW TO MID LEVEL MOISTURE AVAILABLE BY THIS TIME
FOR THE DEVELOPMENT OF RAIN AND ISOLATED NON-SEVERE THUNDERSTORMS
FROM LATE SUNDAY INTO MONDAY AND MONDAY NIGHT. THIS SYSTEM IS
EXPECTED TO TAP MORE ARCTIC AIR SO THAT TEMPERATURES COULD FALL
INTO THE 20S BY TUESDAY AND WEDNESDAY MORNINGS. SOME SNOW CANNOT
BE RULED OUT EITHER DEPENDING ON THE AMPLITUDE OF THE UPPER
TROUGH.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 654 AM CDT WED APR 17 2013

ISENTROPIC LIFT AND WEAK UPSLOPE FLOW WILL CONTINUE TO RESULT IN
AREAS OF DRIZZLE TODAY WITH IFR/LIFR CIGS. COLD ADVECTION WILL
DEVELOP BY LATER TONIGHT WITH SOME LIGHT SNOW POSSIBLE AND A
PERSISTENCE OF IFR CIGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  26  41  24 /  30  50  10   0
GCK  43  25  40  23 /  20  50  20   0
EHA  44  25  41  24 /  20  50  10   0
LBL  44  26  43  24 /  20  50  10   0
HYS  42  26  39  23 /  50  60  30  10
P28  50  31  44  26 /  50  60  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...FINCH
AVIATION...FINCH
Hazardous weather outlook, Apr 17, 3:32 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
332 AM CDT WED APR 17 2013

KSZ030-031-043>046-061>066-074>081-084>090-181000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
332 AM CDT WED APR 17 2013 /232 AM MDT WED APR 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT,
MAINLY EAST OF A LINE FROM WAKEENEY TO DODGE CITY AND ASHLAND.
SEVERE THUNDERSTORMS, WITH LARGE HAIL AROUND QUARTER SIZE, WILL BE
POSSIBLE LATER THIS AFTERNOON AND EVENING EAST OF A LINE FROM
SAINT JOHN TO COLDWATER. ANY THUNDERSTORMS THAT FORM WILL BE
CAPABLE OF CLOUD TO GROUND LIGHTNING.

NORTH WINDS WILL INCREASE TONIGHT AT 25 TO 40 MPH AS A SECONDARY
COLD FRONT BLASTS ACROSS WESTERN KANSAS. SOME AREAS OF LIGHT SNOW
ARE POSSIBLE ALONG WITH THE STRONG WINDS, BUT ONLY MINOR
ACCUMULATIONS ARE EXPECTED. OVERNIGHT LOWS WILL BE IN THE MID TO
UPPER 20S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME THUNDERSTORMS ARE POSSIBLE FROM LATE SUNDAY INTO MONDAY AND
ARE NOT EXPECTED TO BE SEVERE.

TEMPERATURES WELL BELOW FREEZING CAN BE EXPECTED BY TUESDAY
MORNING ALONG WITH SOME RAIN AND SNOW.

.SPOTTER INFORMATION STATEMENT...

SOME STORM SPOTTERS MAY BE REQUIRED LATER THIS AFTERNOON AND
EVENING IN PARTS OF SOUTH CENTRAL KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Apr 17, 8:45 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             5 WSW HAVILAND          37.59N 99.18W
04/17/2013  E1.00 INCH       KIOWA              KS   PUBLIC

&&

JRJ
Local storm report, Apr 17, 8:59 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
859 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HAIL             COLDWATER               37.26N 99.34W
04/17/2013  E1.00 INCH       COMANCHE           KS   LAW ENFORCEMENT

0105 AM     HAIL             5 WSW HAVILAND          37.59N 99.18W
04/17/2013  E1.00 INCH       KIOWA              KS   PUBLIC

0107 AM     HAIL             1 SSW HAVILAND          37.61N 99.11W
04/17/2013  M0.88 INCH       KIOWA              KS   CO-OP OBSERVER

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 12:20 AM CDTSevere Thunderstorm WarningDDCComanche, Kiowa55 min
Apr 17, 1:01 AM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford44 min
Apr 17, 1:10 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford65 min
Apr 17, 1:15 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt45 min
Apr 17, 2:41 PM CDTSpecial Weather StatementDDCPratt49 min
Apr 17, 3:50 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more19 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.